On the Extendibility of Near-MDS Elliptic Codes

  • Massimo GiuliettiEmail author


The Main Conjecture on maximum distance separable (MDS) codes states that, except for some special cases, the maximum length of a q-ary linear MDS code of is q+1. This conjecture does not hold true for near maximum distance separable codes because of the existence of q-ary near-MDS elliptic codes having length bigger than q+1. An interesting related question is whether a near-MDS elliptic code may be extended to a longer near-MDS code. In this paper we prove some non-extendibility results for certain near-MDS elliptic codes.


Projective Spaces Near-MDS Codes Elliptic Curves 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    De Boer, M.A.: Almost MDS codes. Des. Codes Cryptogr. 9, 143–155 (1996)CrossRefzbMATHGoogle Scholar
  2. 2.
    S.M. Dodunekov, S.M., Landjev, I.N.: On near-MDS codes. J. Geom. 54, 30–43 (1995)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Giulietti, M.: On plane arcs contained in cubic curves. Finite Fields Appl. 8, 69–90 (2002)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Hartshorne, R.: Algebraic Geometry. Grad. Texts in Math. Vol. 52, Berlin New York: Springer Verlag, 1977Google Scholar
  5. 5.
    Hirschfeld, J.W.P.: Projective Geometries Over Finite Fields, 2nd edition. Oxford: Oxford University Press, 1998Google Scholar
  6. 6.
    Hirschfeld, J.W.P., Storme, L.: The packing problem in statistics, coding theory and finite projective planes. J. Statist. Plann. Inference 72, 355–380 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Hirschfeld J.W.P., Voloch, J.F.: The characterization of elliptic curves over finite fields. J. Austral. Math. Soc. Ser. A 45, 275–286 (1988)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Landjev, I.N.: Linear codes over finite fields and finite projective geometries. Discrete Math. 213, 211–244 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Silverman, J.H.: The Arithmetic of Elliptic Curves. Berlin Heidelberg New York Tokyo: Springer Verlag, 1986Google Scholar
  10. 10.
    Tsfasman, M.A., Vladut, S.G.: Algebraic-Geometric Codes. Amsterdam: Kluwer, 1991Google Scholar
  11. 11.
    R.J. Walker, R.J.: Algebraic Curves. Berlin Heidelberg New York: Springer Verlag, 1978Google Scholar
  12. 12.
    Waterhouse, W.G.: Abelian varieties over finite fields. Ann. Sci. École Norm. Sup. 2, 521–560 (1969)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità di PerugiaPerugiaItaly

Personalised recommendations